Arizona, 2008

Funnel Cloud in Arizona, July 3, 2008

July 3, 2008 · NWS PSR · 1 event in 1 county or zone

Moist and unstable air, along with an outflow boundary from the east, combined to produce thunderstorms in parts of metro Phoenix.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Moist and unstable air, along with an outflow boundary from the east, combined to produce thunderstorms in parts of metro Phoenix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 3, 8:15 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 8:15 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST THU JUL 3 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN FIRMLY ENTRENCHED OVER THE DESERT
SOUTHWEST THROUGH THE UPCOMING HOLIDAY WEEKEND AND INTO EARLY NEXT
WEEK. THIS WILL RESULT IN ABOVE-NORMAL TEMPERATURES OVER THE NEXT
SEVERAL DAYS. IN ADDITION...SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR THE NEXT SEVERAL DAYS WILL MAINLY BE CONFINED TO
THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...MAINLY EAST OF THE
GREATER PHOENIX AREA.

&&

.DISCUSSION...
CONVECTIVE ACTIVITY WAS RATHER ISOLATED ACROSS OUR CWA THIS
EVENING...WITH ONLY ONE SVR ISSUED FOR A RATHER IMPRESSIVE STORM
JUST NORTH OF THE GLOBE AREA. AT THIS TIME...SOME CONVECTION IS
STILL TRYING TO FIRE NE OF PHX...BUT THOSE RATHER MILD STORMS ARE
NOT SUSTAINING THEMSELVES WELL. LATEST LIGHTNING DATA SUPPORT THAT
CONVECTION IS TRENDING DOWNWARD. MODEL DATA SUGGEST THAT CONVECTIVE
ACTIVITY WILL CONTINUE THE DOWNWARD TREND NORTHEAST OF OUR AREA
THROUGH THE NIGHT.

ON THE SOUTH SIDE...FAIRLY ACTIVE NIGHT ACROSS SE AZ. IR SATELLITE
IMAGERY INDICATES THAT CLOUDS TOPS REMAIN FAIRLY COOL NEAR TUS AND
POINTS TO THE SW. MORE ENERGETIC AREA OF CONVECTION COULD BE SEEN
ALONG THE OCCIDENTAL MOUNTAINS...GENERALLY MOVING TO THE W/NW. MODEL
DATA INDICATE THAT ALL OF THIS ACTIVITY WILL COALESCE INTO AN MCS
OVERNIGHT AND PROPAGATE ALONG THE INTERNATIONAL BORDER. RETAINED
LOW-END POPS FOR OUR SRN AZ AREAS THROUGH 12Z. OVERALL IT APPEARS
THE MAIN IMPACT FROM THE CONVECTION WILL BE ANOTHER PUSH OF
LOW-LEVEL MOISTURE INTO THE DESERTS...WHICH IS BEING FORECAST BY
ABOUT EVERY MODEL I COULD LOOK AT /AND FITS CONCEPTUALLY WITH
EXPECTED OVERNIGHT CONVECTIVE PATTERNS/. THIS MOISTURE INCREASE THEN
FEEDS INTO ISSUES ON THE EXCESSIVE HEAT WARNING IN EFFECT FOR THE
4TH OF JULY. BASED ON LOCAL CRITERIA AND EXPECTED SLIGHT TEMPERING
OF TEMPERATURES DURING THE AFTERNOON TOMORROW...ELECTED TO CANCEL
THE EHW FOR OUR WRN CWA. OPTED TO HOLD ONTO THE EHW FOR THE ERN CWA
/INCLUDING PHX/ DUE TO THE HIGH OVERNIGHT LOWS. OVERALL IT IS A
BORDERLINE EVENT...AND ONE CAN ALWAYS FEEL UNEASY ABOUT THE DECISION
MADE IN SUCH INSTANCES. BASED ON THE LIKELY ELEVATED SOCIAL IMPACTS
FROM THE HEAT DUE TO 4TH OF JULY ACTIVITIES...AND THAT IT HAS BEEN
AN ONGOING EPISODE...THAT WAS ENOUGH TO WARRANT CONTINUATION. NEXT
SHIFT WILL EVALUATE THE FULL 00Z SUITE OF DATA AND MAKE A DECISION
ON THE WATCH FOR SATURDAY.

THIS AFTERNOON/OVERNIGHT...LOCAL ENVIRONMENT REMAINS RELATIVELY
FAVORABLE FOR CONVECTION THIS AFTERNOON AND THIS EVENING WITH
DEWPOINTS GENERALLY IN THE UPPER 50S. DEWPOINTS HAVE ONLY FALLEN A
FEW DEGREES OFF THIS MORNINGS HIGHS...WHICH SUGGESTS THAT SUFFICIENT
MOISTURE EXTENDS THROUGH THE MIXING LAYER. STORMS HAVE ALREADY
FORMED ALONG THE RIM AND WITH THE NORTHEASTERLY FLOW AROUND THE
RIDGE...THEY ARE MOVING STEADILY TOWARDS THE FORECAST AREA. PWATS
ABOVE 1.25 INCHES SHOULD SUPPORT THE INCREASED COVERAGE WHILE
ELEVATED DCAPES POINT TO THE POTENTIAL FOR STRONG OUTFLOWS (AND
BLOWING DUST IN PHOENIX METRO AREA). GFS GENERATES SOME CONVECTION
AFTER MIDNIGHT...MAINLY IN RESPONSE TO THE ADDITION OF SOME
DIVERGENT AIR ALOFT. CANNOT ALSO RULE OUT THE POSSIBILITY OF AN MCS
FORMING OVERNIGHT...WITH THE GREATEST PROBABILITIES SOUTH AND EAST
OF THE FORECAST AREA.

PREVIOUS DISCUSSION...
MODELS IN GOOD AGREEMENT THAT THE SHORT-WAVE TROUGH MOVING IN ALONG
THE PACIFIC NW WILL FLATTEN THE WESTERN CONUS RIDGE AS IT SLIDES
EASTWARD ACROSS THE NORTHERN TIER OF STATES. CONSEQUENTLY...
THICKNESSES WILL LOWER ACROSS THE REGION...RESULTING IN SOME COOLING
FRI-SAT. GFS HAS BEEN TOO AGGRESSIVE IN SCOURING OUT THE MOISTURE
AND HAS FAILED TO ACCOUNT FOR THE OVERNIGHT MOISTURE SURGES.
GENERALLY INCREASED POPS BETWEEN 5 AND 10 PERCENT FOR ALL POINTS
FRI-SUN...EVEN INCLUDING WESTERN PORTIONS OF THE FORECAST AREA AS
MOISTURE GETS ADVECTED WESTWARD UNDER THE DEAMPLIFYING RIDGE.
INCREASED MOISTURE WILL ALSO KEEP MIN TEMPS WILL ABOVE AVERAGE...AND
THIS IS THE IMPETUS FOR ISSUING A NEW EXCESSIVE HEAT WATCH SAT (FOR
THE PHOENIX AREA).

EARLY NEXT WEEK...GFS BUILDS THE HIGH STRONGLY TO THE NORTH OF THE
PHX CWA...AND THIS RESULTS IN ANOTHER BURST OF HOTTER TEMPS BY ABOUT
TUESDAY OR WEDNESDAY. WILL TREND MAX TEMPS UP A TAD OUT OF RESPECT
FOR THIS BUILDING HIGH. FOR NOW...WILL NOT MAKE ANY CHANGES TO POP
GRIDS THAT WERE INHERITED...KEEPING ISOLD STORMS CONFINED TO ZONE
24. HOWEVER...WILL NEED TO KEEP AN EYE DOWN NEAR THE MOUTH OF THE
GULF OF CA FOR ANY LARGE-SCALE CONVECTION THAT T.S. DOUGLAS MIGHT
SPAWN. ANY MCS ACTION DOWN THERE BETWEEN MAZATLAN AND LA PAZ COULD
SERVE TO GET A NICE SURGE GOING UP THE GULF.

&&

.AVIATION...
KPHX/KIWA...
THUNDERSTORMS SLOWLY DEVELOPING OVER THE HIGHER TERRAIN N/E OF PHX.
MODELS INDICATING THE THE TSTM ACTIVITY WILL CONTINUE TO INCREASE IN
COVERAGE THROUGH THE EVENING HOURS...THOUGH PRIMARILY MOVE INTO SE
AZ. GIVEN THE LACK OF WIDESPREAD COVERAGE AT THIS TIME...DON/T HAVE
ENOUGH CONFIDENCE ON TIMING/INTENSITY TO INCLUDE A GUST FRONT IN THE
KPHX/KIWA TAF. WILL BE CLOSELY MONITORING THROUGH THE EVENING AND
WILL AMEND AS NEEDED.

KYUM/KIPL/KBLH...
SOUTHERLY WINDS ON THE ORDER OF 15 TO 20 KTS FROM THE SURFACE
THROUGH ABOUT 3-4K FT AGL WILL CONTINUE THROUGHOUT THE
DAY...PARTICULARLY ALONG THE CO RIVER VALLEY. BY LATE AFTERNOON
...WINDS WILL WEAKEN A BIT BEFORE A DRIER WESTERLY FLOW TAKES OVER.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AN UPSWING IN CONVECTION WILL BE POSSIBLE FRIDAY AND SATURDAY IN
CENTRAL ARIZONA...AS INCREASED MOISTURE WILL PROMOTE AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT...ESPECIALLY OVER THE HIGHER
TERRAIN. THESE STORMS WILL LIKELY BE ACCOMPANIED BY PRECIPITATION
WITH THE INCREASED MOISTURE...BUT WILL STILL BE CAPABLE OF PRODUCING
GUSTY WINDS. ACTIVITY MAY SPREAD TO THE LOWER DESERTS OF CENTRAL
ARIZONA IN THE LATE AFTERNOON AND EARLY EVENING.

CHANCES WILL DECREASE SUNDAY INTO EARLY NEXT WEEK AS A SHORTWAVE
TROUGH PASSES TO THE NORTH...PUSHING DRIER AIR INTO THE SOUTHWEST
CONUS. TEMPERATURES WILL REMAIN HOT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY FOR AZZ022-023-027-
     028.

     EXCESSIVE HEAT WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     EVENING FOR AZZ022-023-027-028.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/HIRSCH/ESTLE
AVIATION...INIGUEZ/ROGERS/WANEK
FIRE WEATHER...ROGERS
Hazardous weather outlook, Jul 3, 6:15 AM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST THU JUL 3 2008

AZZ023-028-041315-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
615 AM MST THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT WEATHER WILL CONTINUE TODAY WITH HIGH TEMPERATURES EXPECTED
TO EXCEED 110 DEGREES OVER MOST OF THE LOWER DESERTS. AN EXCESSIVE
HEAT WARNING IS IN EFFECT. SEE PRODUCT PHXNPWPSR FOR ADDITIONAL
INFORMATION. ALSO...ISOLATED MOUNTAIN THUNDERSTORMS OVER EASTERN
ARIZONA HAVE THE POTENTIAL TO PRODUCE GUSTY OUTFLOW WINDS GREATER
THAN 40 MPH...AS WELL AS AREAS OF DENSE BLOWING DUST...WHICH MAY MOVE
INTO THE SOUTH-CENTRAL DESERTS DURING THE LATE AFTERNOON AND EVENING
HOURS. THE HAZARDS WOULD MOST LIKELY AFFECT THE FAR EAST AND
SOUTHEAST PORTIONS OF THE GREATER PHOENIX AREA AS WELL AS COMMUNITIES
SUCH AS CASA GRANDE AND FLORENCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG HIGH PRESSURE ALOFT WILL CONTINUE INTO THE WEEKEND...AT
LEAST...WITH LITTLE RELIEF FROM THE VERY HOT TEMPERATURES EXPECTED.
AN EXCESSIVE HEAT WARNING CONTINUES THROUGH FRIDAY. SEE PRODUCT
PHXNPWPSR FOR ADDITIONAL INFORMATION. HIGH TEMPERATURES ARE EXPECTED
TO REACH OR EXCEED 110 DEGREES EACH DAY THROUGH THE PERIOD. PERSONS
PLANNING TO SPEND TIME OUTDOORS DURING THE HEAT OF THE DAY THIS
WEEKEND...AND INTO EARLY NEXT WEEK...SHOULD TAKE APPROPRIATE
PRECAUTIONS. ISOLATED MOUNTAIN THUNDERSTORMS OVER EASTERN ARIZONA
HAVE THE ABILITY TO PRODUCE GUSTY OUTFLOW WINDS ABOVE 40 MPH...AS
WELL AS DENSE BLOWING DUST...WHICH MAY AFFECT THE EASTERN PORTIONS OF
THE SOUTH-CENTRAL DESERTS THURSDAY LATE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-041315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
615 AM MST THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY...AND
THEY HAVE THE ABILITY TO PRODUCE STRONG GUSTY WINDS GREATER THAN 45
MPH...AS WELL AS BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND
LIGHTNING. THE STRONG GUSTY WINDS COMBINED WITH LIGHTNING WILL
PROMOTE HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD...WITH THE BEST THREAT LIKELY TO BE
THURSDAY. THE PRIMARY HAZARDS INCLUDE STRONG GUSTY WINDS GREATER THAN
40 MPH...AS WELL AS BRIEF HEAVY RAIN...SOME BLOWING DUST...AND DEADLY
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020>022-025>027-CAZ031>033-041315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
615 AM MST THU JUL 3 2008 /615 AM PDT THU JUL 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT HIGH TEMPERATURES WILL CONTINUE TODAY...WITH HIGHS EXPECTED
TO EXCEED 115 DEGREES OVER THE HOTTEST DESERTS. AN EXCESSIVE HEAT
WARNING IS IN EFFECT. SEE PRODUCT PHXNPWPSR FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG HIGH PRESSURE ALOFT WILL LEAD TO CONTINUED VERY HOT CONDITIONS
THURSDAY INTO THE EARLY PART OF NEXT WEEK. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT THROUGH FRIDAY. SEE PRODUCT PHXNPWPSR FOR
ADDITIONAL INFORMATION. HIGH TEMPERATURES ARE EXPECTED TO EXCEED 110
DEGREES OVER MOST OF THE DESERTS EACH DAY DURING THE PERIOD. PERSONS
PLANNING ON SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY SHOULD
TAKE APPROPRIATE PRECAUTIONS...AS THESE HIGH TEMPERATURES ARE
CONSIDERED DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-041315-
JOSHUA TREE NATIONAL PARK-
615 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE ALOFT WILL LEAD TO CONTINUED VERY HOT WEATHER
TODAY...AND HIGH TEMPERATURES WILL LIKELY EXCEED 110 DEGREES...MAINLY
AT THE LOWER ELEVATIONS OF THE PARK. THESE HIGH TEMPERATURES ARE
CONSIDERED POTENTIALLY DANGEROUS...AND PERSONS PLANNING ON SPENDING
TIME OUTDOORS DURING THE HEAT OF THE DAY SHOULD TAKE APPROPRIATE
PRECAUTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED HOT AND DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH THE END
OF THE PERIOD. HIGH TEMPERATURES WILL REMAIN WELL ABOVE SEASONAL
NORMALS...AND CAN BE CONSIDERED POTENTIALLY DANGEROUS. PERSONS PLANNING
ON SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY THROUGHOUT THIS
PERIOD SHOULD TAKE APPROPRIATE PRECAUTIONS...AND DRINK PLENTY OF WATER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ESTLE

In the hours before

Special weather statement, Jul 3, 4:26 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST THU JUL 3 2008

AZZ024-040015-
SOUTHERN GILA/TONTO NF FOOTHILLS-
426 PM MST THU JUL 3 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL GILA COUNTY...EXTREME
EAST CENTRAL MARICOPA COUNTY...EXTREME NORTH CENTRAL PINAL COUNTY...

AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER SOUTH CENTRAL GILA COUNTY...JUST NORTHWEST OF
CLAYPOOL ALONG HIGHWAY 88...MOVING WEST AT 25 MPH. THE STORM WILL
REMAIN OVER MAINLY UNPOPULATED AREAS OF WEST-CENTRAL GILA
COUNTY...BETWEEN APACHE TRAIL AND HIGHWAY 60.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES...
HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS OF 45 TO 55 MPH. SEEK
SHELTER IN AN ENCLOSED BUILDING OR HARD-TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS OR GOLF COURSES OFFER NO PROTECTION FROM
LIGHTNING.

INIGUEZ

The radar

The Phoenix radar (KIWA), 18 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Maricopa

When
July 3, 9:40 PM MST
Where
Maricopa County, 15 mi E of (Phx)sky Harbor Arpt
Reported by
Airplane Pilot
Coordinates
33.430, -111.760

Pilot reported sighting a brief funnel cloud. Thunderstorms were triggered by an old outflow boundary. The associated peak wind gusts were 28 knots at Sky Harbor and 39 knots at Scottsdale airport. One spotter near Ray and Priest roads picked up .5 inch in 20 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116907.